Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Nashville, TN

April 29, 2003Giles County, Lawrence County, Lewis County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 29, 2003, 6:49 PM CDT for Giles County, Lawrence County, Lewis County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 6:49 PM CDT (23:49 UTC)
Expired
Apr 29, 2003, 7:30 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Giles County, TN, Lawrence County, TN, Lewis County, TN

The radar

The Nashville radar (KOHX), 116 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 292349
SVRBNA
TNC055-099-101-300030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GILES COUNTY IN TENNESSEE
  NORTHERN LAWRENCE COUNTY IN TENNESSEE
  LEWIS COUNTY IN TENNESSEE

* UNTIL 730 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS IN EXTREME NORTHERN GILES COUNTY...NEAR WACO...
  AND BETWEEN GORDONSBURG...IN LEWIS COUNTY...AND HENRYVILLE...IN
  LAWRENCE COUNTY. THE STORMS WERE DRIFTING SLOWLY TO THE SOUTH.

* THE SEVERE THUNDERSTORMS ARE MOVING VERY LITTLE AND WILL AFFECT
  THE SAME GENERAL AREAS THROUGH 730 PM.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH
MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING AND AVOID WINDOWS. DUE TO THE SLOW MOVEMENT...THE STORMS ARE
ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND UP TO AN INCH
OF RAIN IN A SHORT PERIOD OF TIME. SUCH RAINS WILL CAUSE PONDING
OF WATER IN LOW LYING AREAS.

&&

LAT...LON 3551 8754 3525 8748 3522 8705 3534 8701
          3540 8721 3554 8735

$$
19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:00 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 29, 2:00 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT TUE APR 29 2003

CURRENT SURFACE ANALYSIS SHOWING QUASI-STATIONARY BOUNDARY UP ACROSS
THE SOUTHERN OH VALLEY...WITH VERY WEAK TROF AXIS HOLDING NEAR THE
KY/TN BORDER. ONLY ISOLATED CONVECTION OCCURRING ACROSS THE REGION.

WEAK TROF AXIS JUST NEAR THE CWA LOOKING TO FILL TONIGHT AS OH VALLEY
BOUNDARY BECOMES BETTER DEFINED AND SLIPS FURTHER NORTH. UL FORCING
ACROSS THE AREA REMAINS WEAK...AND WITH MORE FAVORABLE LL CONVERGENCE
SHIFTING NORTHWARD AS WELL...CONVECTION TONIGHT MOST LIKELY TO STAY
ISOLATED IN NATURE. PLAN ONLY SMALL POPS TONIGHT.

NOT REALLY A WHOLE LOT OF CHANGE IN THE PICTURE FOR THE REMAINDER OF
THE NEAR TERM. BERMUDA TYPE HIGH BECOMES DOMINANT AT LLS WHILE ULS
PUSH MAIN STORM TRACK WELL NORTH AND WEST OF THE MID-SOUTH. THUS
EXPECT MORE WARM SECTOR TYPE ISOLATED-SCATTERED CONVECTION THROUGH
THURSDAY. PLAN TO LEAVE POPS OUT ALTOGETHER WEDNESDAY NIGHT AT THIS
TIME.

BNA BB 062/086 063/085 062 2213
CSV BB 057/080 059/078 058 2313

07
.BNA...NONE.
Hazardous weather outlook, Apr 29, 5:30 AM CDT, 13 hours 19 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-301030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AS THE ATMOSPHERE BECOMES MORE UNSTABLE...THE CHANCES FOR
CONVECTIVE WEATHER WILL INCREASE. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE WEEK...BUT THE BEST CHANCE FOR CONCENTRATED
THUNDERSTORM ACTIVITY WILL BE WITH A FRONTAL PASSAGE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GIRODO

In the hours before

Local storm report, Apr 29, 5:58 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
558 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    CENTREVILLE               TN   3/4 INCH HAIL
04/25/03   HICKMAN                        AT 541 PM CDT 3/4 INCH
                                          SIZE HAIL WAS REPORTED IN
                                          THE HILLTOP COMMUNITY.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

FERRELL
Local storm report, Apr 29, 6:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NWS MORRISTOWN TN
627 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    5W LEBANON                TN   3/4 INCH HAIL
04/25/03   WILSON                         REPORTED BY SHERIFFS
                                          DISPATCH.

FERRELL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:08 PM CDTSevere Thunderstorm WarningOHXMaury37 min
Apr 29, 4:16 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman34 min
Apr 29, 4:25 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson45 min
Apr 29, 5:03 PM CDTSevere Thunderstorm WarningOHXMaury42 min
Apr 29, 5:26 PM CDTSevere Thunderstorm WarningOHXLewis34 min
Apr 29, 5:40 PM CDTSevere Thunderstorm WarningOHXHickman50 min
Apr 29, 6:03 PM CDTSevere Thunderstorm WarningOHXLewis27 min
Apr 29, 6:14 PM CDTSevere Thunderstorm WarningOHXDickson46 min
Apr 29, 6:29 PM CDTSevere Thunderstorm WarningOHXHickman46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.